Alert archive / California / Flash Flood Watches in 2007

Flash Flood Watch 2, NWS San Diego, CA

July 27, 2007Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Jul 27, 2007, 10:40 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Jul 27, 2007, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Jul 27, 2007, 10:40 AM PDT (17:40 UTC)
In effect from
Jul 27, 2007, 11:00 AM PDT
Expired
Jul 27, 2007, 6:45 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 17:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 5.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1908 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-24 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS66 KSGX 271740
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
1040 AM PDT FRI JUL 27 2007

...FLASH FLOOD WATCH FOR THE MOUNTAINS AND DESERTS OF EXTREME
SOUTHWEST CALIFORNIA UNTIL 7 PM PDT THIS EVENING...

MOISTURE IN EAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS IN
THE MOUNTAINS AND DESERTS TODAY. SOME OF THESE STORMS WILL PRODUCE
LOCAL HEAVY RAIN AND POSSIBLE FLASH FLOODING. 


CAZ055-056-058-060>062-280200-
/O.NEW.KSGX.FF.A.0002.070727T1800Z-070728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
1040 AM PDT FRI JUL 27 2007

...FLASH FLOOD WATCH IN EFFECT UNTIL 7 PM PDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA...
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN DIEGO COUNTY DESERTS AND SAN DIEGO 
  COUNTY MOUNTAINS.

* UNTIL 7 PM PDT THIS EVENING

* MOISTURE IN EAST FLOW ALOFT WILL CAUSE SCATTERED THUNDERSTORMS
  IN THE MOUNTAINS AND DESERTS TODAY. SOME OF THESE STORMS WILL
  PRODUCE LOCAL HEAVY RAIN AND POSSIBLE FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

DVA
1 follow-up statement
000 
WGUS66 KSGX 280145
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
645 PM PDT FRI JUL 27 2007

...FLASH FLOOD WATCH THAT WAS IN EFFECT UNTIL 7 PM HAS BEEN
CANCELED...


CAZ055-056-058-060>062-280245-
/O.CAN.KSGX.FF.A.0002.000000T0000Z-070728T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
645 PM PDT FRI JUL 27 2007

...FLASH FLOOD WATCH IS CANCELLED...

THE THREAT FOR HEAVY RAINS OVER THE MOUNTAINS AND DESERTS HAS
ENDED. 

$$

MOEDE

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Jul 27, 9:30 AM PDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 27, 9:30 AM PDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI JUL 27 2007

.SYNOPSIS...
MOISTURE IN EASTERLY FLOW ALOFT WILL CONTINUE A CHANCE OF SHOWERS OR
THUNDERSTORMS IN THE MOUNTAINS AND DESERTS...MAINLY DURING THE
AFTERNOONS AND EVENINGS. A SHALLOW MARINE LAYER WILL CAUSE AREAS OF
COASTAL LOW CLOUDS AND FOG IN THE NIGHTS AND MORNINGS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES.

.SHORT TERM (TODAY-MON)...
THERE WERE PATCHES OF LOW CLOUDS AND FOG IN THE COASTAL AREAS THIS
MORNING AND STRATUS REMAINS QUITE EXTENSIVE OFFSHORE. THERE WERE
ALSO A FEW MID LEVEL DEBRIS CLOUDS. THE 12Z NKX SOUNDING HAD AN
INVERSION BASED BELOW 1000 FT. PRECIPITABLE WATER WAS 1.44 INCHES
AND THE SOUNDING SHOWED MODERATE INSTABILITY. WEAK ONSHORE
GRADIENTS.

UPPER LEVEL HIGH PRESSURE WILL CONTINUE OVER THE SW WITH A SERIES OF
WEAK SHORT WAVE TROUGHS MOVING THROUGH THE PAC NW THROUGH THE SHORT
TERM. THERE WILL BE ENOUGH MOISTURE AND INSTABILITY FOR ISOLATED
THUNDERSTORMS IN THE MOUNTAINS TODAY WITH A LITTLE LOWER CHANCE IN
THE DESERTS. THE MOISTURE BECOMES A LITTLE MORE ELEVATED BUT
CONTINUES THROUGH EARLY NEXT WEEK WHICH WILL MAINTAIN A SLIGHTLY
DECREASED CHANCE OF THUNDERSTORMS IN THE MOUNTAINS AND DESERTS EACH
AFTERNOON AND EVENING. THE FLOW ALOFT REMAINS WEAK SO THUNDERSTORMS
WILL BE SLOW MOVING AND COULD PRODUCE FLASH FLOODING IN THE
MOUNTAINS AND ADJACENT DESERTS. AN ISOLATED SEVER THUNDERSTORM
CANNOT BE RULED OUT. AN INTERMITTENT COASTAL EDDY SHOULD MAKE THE
MARINE LAYER A LITTLE MORE EXTENSIVE. HOWEVER...THE MARINE LAYER
WILL REMAIN FAIRLY SHALLOW WITH LOW CLOUDS AND FOG MOSTLY CONFINED
TO THE COASTAL AREAS DURING THE NIGHTS AND MORNINGS. THE INCREASED
MARINE INFLUENCE WILL BRING A LITTLE COOLING W OF THE MOUNTAINS.

&&

.LONG TERM (TUE-FRI)...
EXTENDED PROGS INDICATE NOT MUCH CHANGE IN THE GENERAL PATTERN AT
LEAST THROUGH MID WEEK. THERE ARE SOME INDICATIONS OF A DRYING TREND
TOWARD THE END OF NEXT WEEK WHICH WOULD RESULT IN A DECREASE IN
THUNDERSTORM ACTIVITY.

&&

.AVIATION...
271400Z...MARINE LAYER DEPTH THIS MORNING WAS LESS THAN 700 FEET
BASED ON MDCRS SOUNDINGS. MARINE LAYER DEPTH WILL SHOW LITTLE CHANGE
TODAY BUT MAY DEEPEN SLIGHTLY TONIGHT AND SATURDAY IN RESPONSE TO A
DEVELOPING COASTAL EDDY.  PATCHY STRATUS ALONG THE COAST WITH BASES
AROUND 500 FEET MSL FROM CENTRAL SAN DIEGO COUNTY NORTH TO ORANGE
COUNTY SHOULD BREAK UP BY 16Z. STRATUS SHOULD REFORM ALONG THE COAST
THIS EVENING THEN PUSH LOCALLY INLAND TONIGHT. STRATUS SHOULD MOVE
OVER KSAN BETWEEN 06Z AND 08Z TONIGHT. BASES COULD BE LOW ENOUGH TO
BE BELOW LOCALIZER RUNWAY 27 MINIMUMS. STRATUS SHOULD CLEAR BY 16Z
ON SATURDAY.

ISOLATED THUNDERSTORMS ARE EXPECTED LATE THIS MORNING THROUGH SUNSET
FOR THE MOUNTAINS AND ADJACENT DESERT AREAS FROM THE MEXICAN BORDER
NORTH TO NEAR BIG BEAR LAKE. BASES COULD BE AS LOW AS FL080 WITH
TOPS AT OR ABOVE FL400 AT TIMES.  HORTON

&&

.SGX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...DVA
AVIATION...HORTON
Hazardous weather outlook, Jul 27, 5:00 AM PDT, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT FRI JUL 27 2007

CAZ042-043-048-050-055-056-057-058-060-061-062-281200-
ORANGE COUNTY COASTAL AREAS-
SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-
SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
500 AM PDT FRI JUL 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR
ALL OF EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY THROUGH TONIGHT.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS WITH LOCAL FLASH FLOODING POSSIBLE.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY.

MAINLY AFTERNOON AND EVENING THUNDERSTORMS IN THE MOUNTAINS AND
DESERTS WITH LOCAL FLASH FLOODING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...
HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MACKECHNIE

Nearby

Flash Flood Watches in California, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.